Open Access
Translator Disclaimer
August 2003 Asymptotic ruin probabilities and optimal investment
J. Gaier, P. Grandits, W. Schachermayer
Ann. Appl. Probab. 13(3): 1054-1076 (August 2003). DOI: 10.1214/aoap/1060202834


We study the infinite time ruin probability for an insurance company in the classical Cramér--Lundberg model with finite exponential moments. The additional nonclassical feature is that the company is also allowed to invest in some stock market, modeled by geometric Brownian motion. We obtain an exact analogue of the classical estimate for the ruin probability without investment, that is, an exponential inequality. The exponent is larger than the one obtained without investment, the classical Lundberg adjustment coefficient, and thus one gets a sharper bound on the ruin probability.

A surprising result is that the trading strategy yielding the optimal asymptotic decay of the ruin probability simply consists in holding a fixed quantity (which can be explicitly calculated) in the risky asset, independent of the current reserve. This result is in apparent contradiction to the common believe that "rich" companies should invest more in risky assets than "poor" ones. The reason for this seemingly paradoxical result is that the minimization of the ruin probability is an extremely conservative optimization criterion, especially for "rich" companies.


Download Citation

J. Gaier. P. Grandits. W. Schachermayer. "Asymptotic ruin probabilities and optimal investment." Ann. Appl. Probab. 13 (3) 1054 - 1076, August 2003.


Published: August 2003
First available in Project Euclid: 6 August 2003

zbMATH: 1046.62113
MathSciNet: MR1994044
Digital Object Identifier: 10.1214/aoap/1060202834

Primary: 60G44 , 60H30
Secondary: 60K10 , 62P05

Keywords: Lundberg inequality , optimal investment , ruin probability

Rights: Copyright © 2003 Institute of Mathematical Statistics


Vol.13 • No. 3 • August 2003
Back to Top